Hail, Lyon
- When
- June 26, 5:08 AM CST
- Where
- Lyon County, 0.5 mi E of Tracy
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -95.610
A thunderstorm produced nickel size hail near Tracy in southwest Minnesota on the early morning of June 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced nickel size hail near Tracy in southwest Minnesota on the early morning of June 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:10 AM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 AM CDT SUN JUN 26 2011 .DISCUSSION... SHORT WAVE MOVING ACROSS THE EASTERN DAKOTAS EARLY THIS MORNING WITH BAND OF SHOWERS AND THUNDERSTORMS. AREA IS WEAKENING AS IT APPROACHES I29 BUT WILL NEED TO KEEP A 20 TO 30% CHANCE WITH THIS FEATURE EARLY THIS MORNING ESPECIALLY W OF I29. CAN NOT RULE OUT A FEW MORE THUNDERSTORMS AFTER MID MORNING AS MORE STORMS CONTINUE TO FIRE UP ACROSS THE WESTERN DAKOTAS AND WESTERN NEBRASKA. THE OTHER PROBLEM THIS MORNING IS THE WIDESPREAD STRATUS AND AREAS OF FOG EAST OF I29. OVERALL A CLOUDY MORNING ACROSS THE CWA. GETS MORE INTERSTING THIS AFTERNOON AND NIGHT AS MUCH STRONG SHORT WAVE MOVES ACROSS THE DAKOTAS ALONG WITH ASSOCIATED COLD FRONT AND ALSO WITH WARM FRONT OVER THE CENTRAL PLAINS LIFTING A LITTLE FURTHER NORTH. MUCH COLDER AIR ALOFT SPILLS IN FROM THE NORTHWEST LATER IN THE AFTERNOON AND EVENING AND SHOULD DESTABILIZE THE ATMOSPHERE. OF COURSE HOW MUCH DESTABILIZATION THAT TAKES PLACE FOR SEVERE WEATHER WILL BE DEPENDENT ON IF WE CAN GET RID OF THE WIDESPREAD STRATUS. SHOULD MIX OUT ENOUGH TO BREAK STRATUS UP TO ALLOW TEMPERATURES TO CLIMB INTO THE 70S TO NEAR 80 THIS AFTERNOON. SO AM EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD LATER IN THE AFTERNOON TOWARDS THE JAMES VALLEY AND ALSO POSSIBLY ALONG THE MISSOURI RIVER FROM YKN-SUX AS WARM FRONT LIFTS NORTH. THIS ACTIVITY SHOULD ALL SPREAD EAST TONIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAINS. SEVERE THREAT IS ALSO EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE THREAT OF LARGE HAIL AND DAMAGING WINDS. POTENTIAL ALSO EXISTS FOR A FEW TORNADOES IN THE LATE AFTERNOON AND EVENING MAINLY WEST OF I29 WHERE SHEAR IS BETTER. FRONT SHOULD PROGRESS FAIRLY QUICKLY ACROSS THE CWA DURING THE NIGHT SO STORMS SHOULD TAPER OFF FAIRLY QUICKLY ACROSS THE WESTERN CWA AFTER 03Z AND EASTERN CWA AFTER 06Z. HARD TO PINPOINT WHERE THE HEAVIEST RAIN WILL OCCUR...BUT WITH PLENTY OF LOW LEVEL MOISTURE...COULD SEE HEAVY RAIN WITH ANY SOTRMS THAT DEVELOP...SO WILL MENTION POTENTIAL FOR HEAVY RAIN ACROSS THE ENTIRE CWA. ANY LINGERING SHOWERS ACROSS FAR EASTERN CWA SHOULD END EARLY MONDAY MORNING...WITH LESS HUMID AIR AND SLIGHTLY COOLER TEMPERATURES. WEAK SECONDARY WAVE DROPS THROUGH MINNESOTA AND COULD PRODUCE AN ISOLATED SHOWER IN THER AFTERNOON THERE...BUT WILL LEAVE DRY FOR NOW. TUESDAY LOOKS DRY AND PLEASANT AS SURFACE HIGH PUSHES EAST ACROSS THE CWA. BUILDING HEIGHTS TUESDAY NIGHT AND WEDNESDAY WILL LIFT WEAK MID LEVEL BOUNDARY ACROSS CWA AND PROBABLY WILL SEE A FEW ACCAS SHOWERS OR THUNDERSTORMS AND WILL KEEP THE 20% CHANCE IN FORECAST. HOT AND HUMID ACROSS THE CWA ON THURSDAY WITH DEPOINTS IN THE 70S AND HIGHS TEMPERATURES IN THE UPPER 80S TO MID 90S. MODELS CONTINUE TO PUSH COLD FRONT THROUGH CWA THURSDAY NIGHT...BUT OUT RACES COOLER AIR ALOFT...SO ALONG FRONT MAY REMAINED CAPPED. IF THIS OCCURS...FRONT WOULD GO THROUGH DRY. FOR NOW DUE TO THE UNCERTAINTY WILL KEEP THE CHANCE OF STORMS IN THE FORECAST. && .AVIATION... WIDESPREAD IFR AS STRATUS DECK SPREADS FROM EAST TO WEST ACROSS THE AREA THIS MORNING. MOIST SOUTHEASTERLY FLOW WILL HOLD STRATUS IN PLACE TODAY...ALTHOUGH CIGS SHOULD BEGIN TO IMPROVE TO MVFR BY LATE THIS MORNING AS DAYTIME HEATING LIFTS THE BOUNDARY LAYER AND DEEPER MIXING ENSUES. THUNDERSTORMS SHOULD CONTINUE TO DECREASE IN COVERAGE AND INTENSITY THE REST EARLY THIS MORNING WITH ONLY MINIMAL CHANCES FOR THUNDERSTORMS THROUGH LATE AFTERNOON. COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING WHICH WILL CLEAR OUT THE STRATUS DECK FROM WEST TO EAST BUT WILL ALSO PRODUCE THUNDERSTORMS. SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE...PRODUCING SEVERE WIND GUSTS AND HAIL AS LARGE AS GOLF BALLS. THUNDERSTORMS WILL MOSTLY BE EAST OF THE FORECAST AREA COME SUNRISE MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 334 AM CDT SUN JUN 26 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 334 AM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THERE MAY ALSO BE A FEW TORNADOES LATE THIS AFTERNOON AND EVENING WEST OF INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS WHICH COULD CAUSE LOCALIZED FLOODING. FLOODING... RECENT HEAVY RAINFALL ACROSS THE REGION HAS CAUSED AREA RIVERS AND STREAMS TO EXCEED FLOOD STAGE IN MANY LOCATIONS. RIVERS AND STREAMS IN THE WARNED AREAS ARE EXPECTED REMAIN ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF INTERSTATE 29 AND AFTER 6 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 11:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325128.